A multiplicative short proof for the unimodality of stable densities

Thomas Simon (Université Lille 1)


Revisiting an article by Chernin and Ibragimov on unimodality of stable laws, we show that their approach to deduce the general case from the extremal ones, whose completion contained an error as discovered later by Kanter, can be carried out successfully in considering Bochner's subordination and multiplicative strong unimodality. This short proof of the unimodality of all stable densities yields also a multiplicative counterpart to Yamazato's additive ones.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 623-629

Publication Date: October 19, 2011

DOI: 10.1214/ECP.v16-1672


  1. K.E. Chernin and I.A. Ibragimov. On the unimodality of stable laws. (Russian) Teor. Veroyatnost. i Primenen. 4 (1959), 453-456. Math. Review 0116382
  2. I. Cuculescu and R. Theodorescu. Multiplicative strong unimodality. Austral. and New Zealand J. Statist. 40 (1998), 205-214. Math. Review 99g:60026
  3. S. Dharmadhikari and K. Joag-Dev. Unimodality, convexity and applications. (1988) Academic Press, New-York. Math. Review 89k:60020
  4. W. Gawronski. On the bell-shape of stable densities. Ann. Probab. 12 (1984), 230-242. Math. Review 85e:60014
  5. W. Gawronski. Personal communication to W. S. Jedidi (2001). Math. Review number not available.
  6. B. V. Gnedenko and A. N. Kolmogorov. Limit distributions for sums of independent random variables. Revised edition (1968) Addison-Wesley, Reading. Math. Review 0233400
  7. P. Hall. On unimodality and rates of convergence for stable laws. J. London Math. Soc. 30 (1984), 371-384. Math. Review 86d:60020
  8. I. A. Ibragimov and Yu. V. Linnik. Independent and stationary sequences of random variables. (1971) Wolters-Noordhoff, Groningen. Math. Review 0322926
  9. M. Kanter. Stable densities under change of scale and total variation inequalities. Ann. Probab. 3 (1975), 697-707. Math. Review 0436265
  10. M. Kanter. On the unimodality of stable densities. Ann. Probab. 4 (1976), 1006-1008. Math. Review 0433544
  11. B. Maurey. Inégalité de Brunn-Minkowski-Lusternik, et autres inégalités géométriques et fonctionnelles. Astérisque 299 (2005), 95-113. Math. Review 2006g:52006
  12. K. Sato. Lévy processes and infinitely divisible distributions. (1999) Cambridge University Press, Cambridge. Math. Review 2003b:60064
  13. K. Sato and M. Yamazato. On distribution functions of class L. Z. Wahrsch. verw. Geb. 43 (1978), 273-308. Math. Review 0494405
  14. T. Simon. Multiplicative strong unimodality for positive stable laws. Proc. Amer. Math. Soc. 139 (2011), 2587-2595. Math. Review 2784828
  15. T. Simon. On the unimodality of power transformations of positive stable densities. To appear in Mathematische Nachrichten. Math. Review number not available.
  16. A. Wintner. Cauchy's stable distributions and an "explicit formula" of Mellin. Amer. J. Math. 78 (1956), 819-861. Math. Review 0082217
  17. M. Yamazato. Unimodality of infinitely divisible distribution functions of class L. Ann. Probab. 6 (1978), 523-531. Math. Review 0482941
  18. M. Yamazato. On strongly unimodal infinitely divisible distributions. Ann. Probab. 10 (1982), 589-601. Math. Review 84c:60029
  19. V. M. Zolotarev. One-dimensional stable distributions. (1986) AMS, Providence. Math. Review 87k:60002

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.